Alert archive / Iowa / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 185, NWS Quad Cities, IA

June 27, 2008Benton County, Linn County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 27, 2008, 7:22 PM CDT for Benton County, Linn County, Iowa. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 27, 2008, 7:22 PM CDT (00:22 UTC)
Expired
Jun 27, 2008, 8:15 PM CDT
In force
53 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon

Counties Benton County, IA, Linn County, IA

The radar

The Quad Cities radar (KDVN), 116 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 27, 5:46 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.4 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2008-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 313 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2008-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
313 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
1000 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
-34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 3:19 PM CDT, 4 hours 3 minutes earlier.

Area forecast discussion, Jun 27, 3:19 PM CDT, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
319 PM CDT FRI JUN 27 2008

.SYNOPSIS...
LOOP OF VISIBLE SATELLITE IMAGERY SHOWS MCV (MESOSCALE CONVECTIVE
VORT MAX) SHIFTING EAST THROUGH SOUTHEAST IA ATTIM. MCV IS SERVING AS
FOCUS FOR SEVERE CONVECTION FROM EXTREME EASTERN MO THROUGH CENTRAL
IL. MEANWHILE... SATELLITE SHOWS VIGOROUS SHORTWAVE TROUGH DIGGING
ACROSS SOUTHEASTERN SASKATCHEWAN PROVINCE. WEAK IMPULSE OVER SD
ROUNDING BASE OF TROUGH COMBINED WITH LARGE SCALE FORCING... POSITIVE
VORTICITY ADVECTION...UPPER DIFFLUENCE AHEAD OF SASKATCHEWAN TROUGH
SERVING AS FOCUS FOR MORE ACTIVE CONVECTION ACROSS PORTIONS OF MN
INTO WI. CWA LOOKS TO BE CAUGHT IN BETWEEN THESE TWO MAIN AREAS...
THUS THINGS PRETTY QUIET ATTIM WITH JUST FEW BANDS OF MAINLY LIGHT
SHOWERS SWEEPING ACROSS NORTH HALF ON NORTHERN FLANK OF MCV. SFC COLD
FRONT EXTENDS FROM SOUTH CENTRAL MN THROUGH CENTRAL IA AT 19Z ROUGHLY
NEAR A LINE FROM ALBERT LEA (KAEL) TO MASON CITY (KMCW) TO CRESTON
(KCSQ). SATELLITE SHOWS CLEARING AHEAD OF FRONT AND IN THE WAKE OF
DEPARTING MCV...LEADING TO INCREASE IN INSTABILITY WITH SFC CAPES
1500-2000 J/KG AND LI/S -3 TO -5 THROUGH CENTRAL INTO NORTHERN IA.
CLOUDS AND LIGHT RAIN NORTH OF THE MCV HAS KEPT TEMPS DOWN GENERALLY
IN THE 70S.     ..05..

&&

.SHORT TERM...TONIGHT...
MAIN FOCUS YET AGAIN IS WITH CONVECTIVE TRENDS AND SUBSEQUENT POPS/
SEVERE POTENTIAL.

SEVERE THREAT WITH MCV TO REMAIN S/E OF CWA... FOLLOWING CONCEPTUAL
OF 20-40 MILES SOUTH OF VORT MAX AS IT PASSES ACROSS WEST CENTRAL
IL COUNTIES. OTHERWISE... WATCHING TO OUR NORTH/WEST WHERE
SATELLITE SHOWS SOME ENHANCEMENT TO CU FIELD AHEAD OF FRONT. MAY SEE
ADDITIONAL CONVECTIVE DEVELOPMENT FROM NORTHERN THROUGH CENTRAL IA
VICINITY OF FRONT WITH HEATING AND APPROACHING LARGE SCALE ASCENT ...
PVA AND UPPER DIFFLUENCE... ON TAIL OF SD IMPULSE AS IT SLIDES EAST.
ONE NEGATIVE FACTOR FOR DEVELOPMENT IS LACK OF CONVERGENCE PRE
FRONTAL WITH VEERED SOUTHWESTERLY LOW LEVEL WINDS. ENOUGH UNCERTAINTY
TO WARRANT LOWERING POPS TO CHC CAT... TAPERING OFF FROM WEST TO EAST
AFT MIDNIGHT. IF STORMS CAN DEVELOP ALONG AND AHEAD OF FRONT NEXT
FEW HOURS... THEN POTENTIAL FOR MARGINAL SEVERE WINDS/HAIL WEST OF
THE MISSISSIPPI. ALSO.. PASS ON TO NEXT SHIFT TO WATCH PCPN AREA OVER
NORTHEAST NE INTO SOUTHEAST SD TIED TO TAIL OF IMPULSE... WHICH IF
MAINTAINS WHILE MOVING EAST WOULD NECESSITATE NEEDING HIGHER POPS
ESPECIALLY THE NORTH HALF LATE THIS EVE INTO EARLY OVERNIGHT. AS FOR
LOW TEMPS... SFC PARCEL TRAJECTORIES PAINT SD AND MN AS SOURCE
REGION. LOWS THIS MORNING SOUTHERN SD INTO MN WERE MAINLY IN THE 60S.
CANT RULE OUT FEW U50S THOUGH IN NORTH/WEST IF CLEARING FOR ANY
LENGTH WITH WINDS DROPPING OFF.      ..05..

.LONG TERM...SATURDAY THROUGH NEXT FRIDAY...
FOR THE WEEKEND/SAT-SUN/...LATEST SUITE OF 12Z RUN MODELS STILL
SUGGEST BOUT OF DIGGING NORTHERN STREAM WAVE ENERGY OUT OF
SASKATCHEWAN TO CARVE OUT A WESTERN GRT LKS VORTEX ON SAT...CLOSE
ENOUGH FOR SATELLITE VORT SPOKES TO UTILIZE DEEP LAYER INSTABILITY TO
PRODUCE CU FIELDS AND SCTRD SHOWERS AND STORMS SAT AFTERNOON AND
EVENING MAINLY ACRS THE NORTHEAST THIRD TO HALF OF THE DVN CWA. FCST
SOUNDINGS SUGGEST DEEP MIXING UP TO AT LEAST H7 MB ON SAT...PRODUCING
GUSTY WEST-NORTHWEST SFC WINDS AND MAKING THE MOST OF COOLING THERMAL
PROFILES TO STILL PRODUCE HIGHS IN THE UPPER 70S TO AROUND 80 IN MOST
OF THE FCST AREA. IN THE FAR NORTH WHERE CU FIELDS ERUPT FIRST...MAY
BE COOLER-MORE LIMITED TO THE MID 70S. IT STILL APPEARS...LOOKING AT
LATEST PROGGED THERMODYNAMIC PROFILES ON THE FCST SOUNDINGS THAT ANY
MORE SIGNIFICANT STORM OR EVEN MORE ROBUST SHOWER MAY PRODUCE HAIL...
WITH A MOMENTUM MIX-DOWN WIND GUST APPROACHING 50S KTS AT THE SFC
AIDED BY PRECIP LOADING ALSO POSSIBLE. AS GRT LKS COLD CORE UPPER
WAVE STARTS TO MIGRATE EAST...SCTRD PRECIP DEVELOPMENT ON SUNDAY MAY
BE REGULATED TO MORE EAST OF THE MS RVR. NOT QUITE AS DEEP MIXING ON
SUNDAY MAY SUPPORT HIGHS HAVING A BETTER CHANCE TO BE HELD DOWN IN
THE 70S...BUT FCST SOUNDINGS SUGGESTING THIS MAY BE UNDER DOING THE
MIXING POTENTIAL.

EARLY NEXT WEEK/MON INTO TUE/...STILL APPEARS FAIR WX REGIME WITH
MODERATING TEMPS TO OCCUPY THE UPPER MIDWEST WITH DEEP LAYER RIDGING
FOLLOWING IN THE WAKE OF EAST COAST L/W TROF DEVELOPMENT.

MID TO LATE WEEK/WED-FRI/...THE NEW 12Z ECMWF IS REMAINING CONSISTENT
WITH ITS PREVIOUS RUNS OF SUGGESTING THE NEXT MAJOR WAVE DROPPING
DOWN NEAR THE JAMES BAY REGION IN NORTHERN STREAM FLOW BY MID NEXT
WEEK. THIS WOULD BRING ANOTHER BOUT OF CYCLONIC NORTHWEST FLOW OVER
THE UPPER MS RVR VALLEY REGION AND ASSOCIATED LLVL FRONT SWEEPING
SOUTHEASTWARD THROUGH THE AREA INTERCEPTING INCREASING WARM MOIST
CONVEYOR/RETURN FLOW.  DEPENDING ON EVENTUAL BOUNDARY PLACEMENT...
THIS REGION AND SET-UP WOULD BE HEAVY RAIN PRODUCING MCS SPAWNING
GROUNDS...AND THE ECMWF AGAIN SUGGESTS IT TO LAY OUT ACRS MUCH OF IA
AND INTO THE SOUTHWEST GRT LKS FROM LATE NEXT WED INTO AT LEAST
FRI/4TH OF JULY/. THE 12Z GFS GENERALLY AGREES WITH THE EURO...BUT
ACTUALLY IS CLOSER TO LAST NIGHTS 00Z RUN WHICH WAS MORE PROGRESSIVE
WITH THE MAIN BOUNDARY/STORM FOCUS SHIFTING SOUTH AND SOUTHEAST OF
THE DVN CWA BY FRIDAY. THE NEW 12Z ECMWF NOW HANGS THE BOUNDARY UP
FURTHER TO THE NORTH ON SOUTH EDGE OF MORE SUBSTANTIAL MID AND UPPER
LEVEL STEERING FLOW AND KEEPS IT UNDULATING IN PLACE ACRS IA AND TO
NORTHERN OHIO FRI INTO NEXT SAT WHICH WOULD BE BAD NEWS IN THE FORM
OF REPEATED BOUTS OF HEAVY RAIN AND SEVERE STORMS. WILL JUST KEEP
CHC POPS FOR THE WED THOUGH THU NIGHT PERIOD FOR NOW.     ..12..

&&

.AVIATION...
BAND OF LIGHT SHOWERS AND MVFR CIGS HAS PUSHED EAST OF KCID TERMINAL
AND WILL CONTINUE TO EXIT KDBQ AND KMLI TERMINALS NEXT 1-2 HRS.
VFR CONDITIONS THEN EXPECTED TO PERIST IN THE WAKE OF THE SHOWERS.
WEAK SFC COLD FRONT OVER CENTRAL IA WILL MOVE EAST AND MAY PROVIDE
FOCUS FOR FEW SHRA/TSRA THIS EVE INTO EARLY OVERNIGHT ACROSS THE
AREA THOUGH UNCERTAINTY WITH COVERAGE LIMITS MENTION TO JUST VCTS
ATTIM. SOUTHWEST WINDS GUSTING AT TIMES TO NEAR 20 KTS MAY BACK TO
SOUTH AND WEAKEN PRIOR TO SFC COLD FRONTAL PASSAGE THIS EVE WHERE
WINDS WILL VEER TO WESTERLY. GUSTY WINDS DEVELOP BY LATE MORNING SAT
WITH DEEP MIXING.    ..05..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

05/12
Hazardous weather outlook, Jun 27, 3:55 PM CDT, 3 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
355 PM CDT FRI JUN 27 2008

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-281000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
355 PM CDT FRI JUN 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TONIGHT

WHILE SOME THUNDERSTORMS MAY STILL AFFECT THE AREA THIS EVENING AND
OVERNIGHT...THE THREAT FOR MORE ORGANIZED STORMS CLUSTERS AND THUS
THE THREAT FOR WIDESPREAD HEAVY RAIN AND SEVERE WEATHER APPEARS TO
HAVE SHIFTED TO THE NORTH...AND SOUTHEAST OF THE LOCAL OUTLOOK AREA.
THE FLASH FLOOD WATCH THAT WAS IN AFFECT UNTIL MIDNIGHT HAS BEEN
CANCELLED EARLY.

A FRONTAL BOUNDARY IN CENTRAL IOWA THIS AFTERNOON WILL STILL MAKE
ITS WAY EASTWARD ACROSS THE AREA THROUGH MIDNIGHT AND MAY YET KICK
UP A FEW THUNDERSTORMS IN EASTERN IOWA AND NORTHWEST ILLINOIS THIS
EVENING. ALTHOUGH THE THREAT FOR WIDESPREAD SEVERE WEATHER HAS
ENDED...AN ISOLATED STORM PRODUCING LARGE HAIL AND DAMAGING WIND
GUSTS WILL STILL BE POSSIBLE THROUGH 10 PM CDT.

THE STORM PREDICTION CENTER STILL HAS THE ENTIRE AREA IN A SLIGHT
RISK FOR THIS EVENING AND TONIGHT.

FOR FURTHER INFORMATION ON RIVER FLOODING...SEE LOCAL HYDROLOGIC
PRODUCTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH WEDNESDAY

SATURDAY...SCATTERED THUNDERSTORMS NORTH OF I-80 MAY BRIEFLY BECOME
STRONG IN THE AFTERNOON PRODUCING PEA SIZED HAIL AND GUSTY WINDS OF
30 TO 45 MPH.

TUESDAY NIGHT THROUGH WEDNESDAY...THERE IS A CHANCE OF THUNDERSTORMS.
CURRENT ATMOSPHERIC CONDITIONS SUGGEST THERE IS A THE POTENTIAL FOR
SOME STRONG TO SEVERE STORMS AND ALSO LOCALLY HEAVY RAINS.

.SPOTTER INFORMATION STATEMENT...
THERE IS NOW JUST A LOW CHANCE THAT SPOTTER ACTIVATION WILL BE NEEDED
THIS EVENING.

12

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 1:54 PM CDTSevere Thunderstorm WarningDVNCarroll, Stephenson46 min
Jun 28, 3:27 PM CDTSevere Thunderstorm WarningDVNBureau19 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.